Alert archive / Michigan / Beach Hazards Statements in 2020

Beach Hazards Statement 11, NWS Northern Indiana

July 29, 2020

NWS Northern Indiana issued this beach hazards statement at Jul 29, 2020, 4:28 PM EDT. It took effect at Jul 30, 2020, 4:00 PM EDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jul 29, 2020, 4:28 PM EDT (20:28 UTC)
In effect from
Jul 30, 2020, 4:00 PM EDT
Expired
Jul 31, 2020, 5:00 AM EDT
In force
13 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

101 
WHUS43 KIWX 292028
CFWIWX

Lakeshore Hazard Message
National Weather Service Northern Indiana
428 PM EDT Wed Jul 29 2020

INZ003-MIZ077-300430-
/O.NEW.KIWX.BH.S.0011.200730T2000Z-200731T0900Z/
La Porte-Berrien-
428 PM EDT Wed Jul 29 2020 /328 PM CDT Wed Jul 29 2020/

...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY AFTERNOON
THROUGH LATE THURSDAY NIGHT...

The National Weather Service in Northern Indiana has issued a
Beach Hazards Statement for dangerous swim conditions, which is 
in effect from Thursday afternoon through late Thursday night. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED... 

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED...

* OVERVIEW/POTENTIAL IMPACTS...waves will build from around 1 foot
  in the morning to 3 to 5 feet in the afternoon. Wind from the
  north at 10 to 20 knots.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from the shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you out into deeper water along the pier structure.

&&

$$
5 follow-up statements
409 
WHUS43 KIWX 300150
CFWIWX

Lakeshore Hazard Message
National Weather Service Northern Indiana
950 PM EDT Wed Jul 29 2020

INZ003-MIZ077-301000-
/O.CON.KIWX.BH.S.0011.200730T2000Z-200731T0900Z/
La Porte-Berrien-
950 PM EDT Wed Jul 29 2020 /850 PM CDT Wed Jul 29 2020/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THURSDAY
AFTERNOON THROUGH LATE THURSDAY NIGHT...

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED...

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED...

* OVERVIEW/POTENTIAL IMPACTS...waves will build from around 1 foot
  in the morning to 3 to 5 feet in the afternoon. Wind from the
  north at 15 mph. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from the shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you out into deeper water along the pier structure.

&&

$$
793 
WHUS43 KIWX 300738
CFWIWX

Lakeshore Hazard Message
National Weather Service Northern Indiana
338 AM EDT Thu Jul 30 2020

INZ003-MIZ077-301545-
/O.CON.KIWX.BH.S.0011.200730T2000Z-200731T0900Z/
La Porte-Berrien-
338 AM EDT Thu Jul 30 2020 /238 AM CDT Thu Jul 30 2020/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THIS AFTERNOON
THROUGH LATE TONIGHT...

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED...

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED...

* OVERVIEW/POTENTIAL IMPACTS...waves will build from around 1 foot
  in the morning to 3 to 5 feet in the afternoon. Wind from the
  north to northeast at 15 mph. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from the shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you out into deeper water along the pier structure.

&&

$$
884 
WHUS43 KIWX 301459
CFWIWX

Lakeshore Hazard Message
National Weather Service Northern Indiana
1059 AM EDT Thu Jul 30 2020

INZ003-MIZ077-302300-
/O.CON.KIWX.BH.S.0011.200730T2000Z-200731T0900Z/
La Porte-Berrien-
1059 AM EDT Thu Jul 30 2020 /959 AM CDT Thu Jul 30 2020/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 4 PM EDT /3 PM
CDT/ THIS AFTERNOON THROUGH LATE TONIGHT...

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED...

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED...

* OVERVIEW/POTENTIAL IMPACTS...Waves will build from around 1 to 
  2 feet early this afternoon to 3 to 5 feet late this afternoon 
  into early this evening. Wind from the north to northeast at 15 
  mph.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from the shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you out into deeper water along the pier structure.

&&

$$
440 
WHUS43 KIWX 301935
CFWIWX

Lakeshore Hazard Message
National Weather Service Northern Indiana
335 PM EDT Thu Jul 30 2020

INZ003-MIZ077-310345-
/O.CON.KIWX.BH.S.0011.200730T2000Z-200731T0900Z/
La Porte-Berrien-
335 PM EDT Thu Jul 30 2020 /235 PM CDT Thu Jul 30 2020/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED...

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED...

* OVERVIEW/POTENTIAL IMPACTS...Waves of 2 to 4 feet will build to
  3 to 6 feet early this evening. Winds from the north to
  northeast increasing to around 15 mph with gusts to around 20 
  mph this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from the shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you out into deeper water along the pier structure.

&&

$$
406 
WHUS43 KIWX 310218
CFWIWX

Lakeshore Hazard Message
National Weather Service Northern Indiana
1018 PM EDT Thu Jul 30 2020

INZ003-MIZ077-310900-
/O.CON.KIWX.BH.S.0011.000000T0000Z-200731T0900Z/
La Porte-Berrien-
1018 PM EDT Thu Jul 30 2020 /918 PM CDT Thu Jul 30 2020/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 5 AM EDT /4 AM
CDT/ FRIDAY...

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED...

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED...

* OVERVIEW/POTENTIAL IMPACTS...Waves of 3 to 6 feet overnight.
  Waves subside to 1 to 3 feet by daybreak. Winds from the north
  to northeast at 15 mph with gusts to around 20 mph.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from the shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you out into deeper water along the pier structure.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this beach hazards statement went out at Jul 29, 2:45 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 29, 2:45 PM EDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
245 PM EDT Wed Jul 29 2020

.SYNOPSIS...
Issued at 245 PM EDT Wed Jul 29 2020

There are low chances for showers and storms across parts of the
area through Thursday. Additional rain is then possible early next
week. Temperatures will remain near average through the period.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 245 PM EDT Wed Jul 29 2020

SCT convection continues to percolate along weak convergent
boundary across our northern CWA. Very narrow but healthy low level
theta-e ribbon extends along this boundary and (in concert with
diurnal insolation) is yielding up to 1500 J/kg of MLCAPE. This
boundary will make very little southward progress through the
evening given delayed arrival of next substantive shortwave
pinwheeling around upper low and made cuts to southward extent of
PoPs. Still some nonzero threat of a strong storm in our far NE
given modest instability and midlevel flow/shear but chances are low
due to lackluster ingredients and confined to our extreme NE
counties. A few stray showers may be sustained during the overnight
hours given low level moisture profiles but will remain isolated and
light. Will therefore hold with just a slight chance PoP mention.

There is still an unusually low degree of forecast confidence
regarding the coverage of precip in our CWA tomorrow. Differences
center around how active this residual boundary will be by tomorrow
and how far north moisture will stream ahead of broad Central Plains
low opening eastward. As usual, GFS remains a bullish outlier
regarding precip coverage and amounts. Prefer a more subdued
solution offered by most other guidance given lack of any support
for sustained fgen into our CWA. A few showers certainly possible
and will retain chance PoPs particularly for our extreme southern
counties that could very well get clipped by ejecting wave. No
severe or even hazardous weather is anticipated though. Highs will
be a few degrees cooler tomorrow as NE flow begins to ramp up.

&&

.LONG TERM...(Thursday Night through Wednesday)
Issued at 245 PM EDT Wed Jul 29 2020

Dry conditions still expected Thu night through at least early Sat
given dry/stable NE flow building over the area due to strong ridge
over the northern Lakes. Temps and humidity levels will remain
comfortable. Southern stream trough then lifts into the Ohio Valley
late Sat and there are still substantial differences among 12Z
guidance regarding exact track and resulting precip chances/timing
late Sat through Mon. Much depends on evolution of next high-
latitude trough digging through Canada late this week and here again
the drier Canadian and ECMWF solutions are preferred which indicate
southern stream wave largely missing us (though to be fair
deterministic GFS only grazes our eastern zones) with best precip
chances tied to northern stream trough arriving Mon (which the GFS
indicates but is likely too aggressive). Bottomline...still chances
for rain early next week but timing remains uncertain and only made
minor adjustments to concensus guidance to nudge toward Canadian and
ECMWF solutions. Temperatures during this period will be slightly
below normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 131 PM EDT Wed Jul 29 2020

VFR conds this aftn will persist through the fcst period. The
only exception to this is the possibility of some limited MVFR
cigs at KSBN where a slow moving front will sag south this aftn
through tonight from Michigan into Indiana. There may be some
further development in the late overnight hours for precip
imapcting KSBN, howevere opted to leave out for now. Winds will
turn more nw later at KSBN.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...MF

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 29, 2:47 PM EDT, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
247 PM EDT Wed Jul 29 2020

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-301900-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
247 PM EDT Wed Jul 29 2020 /147 PM CDT Wed Jul 29 2020/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

There is a chance for thunderstorms today mainly north of Highway 6.
These storms could produce gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is additional chances for thunderstorms Thursday and again
Saturday into the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003-MIZ077-301900-
La Porte-Berrien-
247 PM EDT Wed Jul 29 2020 /147 PM CDT Wed Jul 29 2020/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

Hazardous swimming conditions are possible on Lake Michigan beaches
in Berrien and LaPorte counties.

There is a chance for thunderstorms today. These storms could
produce gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous swimming conditions are possible on Lake Michigan beaches
in Berrien and LaPorte counties through Thursday.

There is additional chances for thunderstorms Thursday and again
Saturday into the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-301900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
247 PM EDT Wed Jul 29 2020

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

There is a chance for thunderstorms today. These storms could
produce gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is additional chances for thunderstorms Thursday and again
Saturday into the middle of next week.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 4:28 PM EDTSmall Craft AdvisoryIWX37 hr

Nearby

Beach Hazards Statements in Michigan, 2020Beach Hazards Statements in Indiana, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.